Pediatric Medical Errors Part 1: The Case

Elizabeth Burgess Dowdell

Disclosures

Pediatr Nurs. 2004;30(4) 

In This Article

Case Background

Benny was a 14-month-old white male who was admitted to the pediatric intensive care unit (PICU) of a suburban hospital with an admitting diagnosis of congestive heart failure (CHF) and upper respiratory infection. The chief complaint at admission was a 2-week history of increased respirations, wheezing, weight loss, and generalized agitation. Benny had a past medical history of cardiac anomalies. Past surgeries included open heart surgery for repair of the congenital heart defect and gastrostomy tube placement.

During his inpatient course of stay, Benny was treated with intravenous antibiotics for the upper respiratory infection and with oral Furosemide (t.i.d.) and Digoxin (b.i.d) for his CHF. Medical progress notes indicate that his congestive heart failure slowly improved, however, he had persistent vomiting with his feedings and, as a result, he was having trouble maintaining his baseline weight. On his ninth day of admission, a radiographic study of his upper gastrointestinal system with contrast media was performed. He arrived back from radiology at 10 a.m. quite restless, and he appeared to be in discomfort. The nurse who took report on Benny called the attending physician, and documented three verbal orders; one of them was to administer 0.7 mg of digoxin intravenously. Based on Benny's weight, the appropriate digoxin dose should have been 0.07 mg.

The nurse called the hospital pharmacy with the verbal orders and faxed down the order sheet. While waiting for the digoxin dose to arrive, the nurse sedated Benny with doses of morphine and chloral hydrate that had also been included in the verbal order. When the digoxin dose arrived from pharmacy, the nurse checked the single use vial label with another registered nurse and then administered the 0.7 mg dose of digoxin intravenously.

Within two hours after the digoxin had been administered, Benny began vomiting and went into respiratory distress, with arrhythmias ranging from bradycardia to ventricular fibrillation, and subsequently went into cardiac arrest. The code procedure was initiated and Benny was resuscitated within approximately 45 minutes. According to the code log, during the code he was orally intubated, received the appropriate cardiac code drugs, and also received Narcan to reverse any possible narcotic-induced respiratory depression. According to the nursing notes, Benny was extubated after the code by the attending physician upon his arrival in the PICU, but his oxygen saturation levels quickly decreased. The attending physician then requested that Benny be placed on a nasopharyngeal continuous positive airway pressure (CPAP), which he tolerated well the remainder of the day. At that point, Benny was maintaining a normal sinus rhythm, but 12 hours post his first cardiac arrest Benny again exhibited evidence of CHF with increased respiratory distress. Nasotracheal intubation was performed by the PICU resident and he was placed on ventilation support. However, by noontime (4 hours after intubation) Benny was requiring increased oxygen and displaying increased respiratory distress. Benny had a systolic blood pressure that was in the 70s, decreased breath sounds, and oxygen saturation readings that ranged between 74% to 78%. Benny then went into cardiac arrest and he was pronounced dead 55 minutes later.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....